Flash Flood, Lehigh
- When
- September 18, 4:40 AM EST to September 19, 6:52 AM EST
- Where
- Lehigh County, Countywide
- Property damage
- $5.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.613, -75.592 (the zone’s center; the record gives no point)
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain to fall during the first half of the day on the 18th in Lehigh County. Storm totals average around 5 inches and caused widespread poor drainage, creek and river flooding throughout the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of Hurricane Ivan interacting with a slowly moving cold front caused widespread very heavy rain to fall during the first half of the day on the 18th in Lehigh County. Storm totals average around 5 inches and caused widespread poor drainage, creek and river flooding throughout the county. Hardest hit were the city of Allentown, Lower Macungie and Macungie Townships. It was estimated that 85 homes, 31 businesses and five public buildings and structures were damaged. The preliminary damage estimate was five million dollars. The Lehigh River at Walnutport (Northampton County) was above its 8 foot flood stage from 904 a.m. EDT on the 18th through 102 a.m. EDT on the 19th. It crested at 12.32 feet at 245 p.m. EDT on the 18th. Farther downstream the Lehigh River in Bethlehem was above its 16 foot flood stage from 212 p.m. EDT through 1156 p.m. EDT on the 18th. It crested at 18.79 feet at 700 p.m. EDT. The Little Lehigh Creek within Little Lehigh Park was above its 6 foot flood stage from 721 a.m. EDT on the 18th through Midnight EDT on the 19th. It crested at 10.49 feet at 345 p.m. EDT on the 18th. Farther downstream, the Little Lehigh Creek at 10th Street within Allentown was above its 8 foot flood stage from 1040 a.m. EDT through 951 p.m. EDT on the 18th. It crested at 10.05 feet at 615 p.m. EDT. The Monocacy Creek at Bethlehem was above its 4.5 foot flood stage from 540 a.m. EDT on the 18th through 752 a.m. EDT on the 19th. It crested at 9.67 feet at 2 p.m. EDT on the 18th. Storm totals included 8.90 inches in Orefield, 7.25 inches in Bethlehem, 5.32 inches in Coopersburg and 4.82 inches at the Lehigh Valley International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 18, 3:09 AM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT SAT SEP 18 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...APOLOGIES FOR THE BREVITY
OF THE DISCUSSION, WHICH IS DICTATED BY CIRCUMSTANCE. GFS CONTS TO
DO A FAIR, BUT NOT EXCELLENT, JOB OF DEPICTING WX, SHOWING LOW LEVEL
SHEAR AND DECENT LIFT WITH THE ADVANCING FRONT OVER MAINLY NRN AND
WRN PARTS OF FA. SOME UPSLOPE FLOW STILL GOING ON THERE, AND STILL
ALOT OF MOISTURE TO WORK WITH. ALTHOUGH THINK THE WATCH WILL NOT
VERIFY OVER ITS SOUTHERN AND EASTERN SECTIONS DO NOT WANT TO DROP IT
WITH RAIN MOVING INTO THE AREA. NORTHERN AND WESTERN SECTIONS OF
WATCH NEED TO BE KEPT.
MOVING PCPN OUT FROM THE AFTERNOON NW TO TONIGHT SE, THEN HIGH PRES
BUILDS INTO THE AREA. GRADIENT BETWEEN REMNANTS OF IVAN TO THE S AND
THE HIGH BUILDING DOWN TO THE N ENOUGH TO PICK UP THE WINDS SAT
NIGHT INTO SUN.
USED A LTL FINESSE ON TEMPS FOR TODAY GIVEN POSITION OF FRONT AND
TEMPS TO ITS S, THEN GENERALLY ACCEPTED GUIDANCE, OR IN THE CASE OF
SUN NIGHT MOVED TOWARD IT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRES RIDGE IS THE MAIN
PLAYER INTO FRIDAY, AND HAVE CONTINUED THE FCST OF DRY WEATHER.
&&
.MARINE...A GALE WRNG WILL BE ISSUED WITH THIS PACKAGE FOR THE OCEAN
WATERS AS THE GFS SHOWS 40 KT BNDRY LYR WINDS TNGT INTO SUN, AND
WHILE I WOULD NOT EXPECT 40 KT AT THE SFC WE MAY SEE FQT GUSTS TO 35
KT WITHIN 24 HOURS, HENCE THE GALES. WILL NOT EXTEND GALE WRNG TO DE
BAY, AND JUST ISSUE SMALL CRAFT ADVY ON THE LOWER BAY NOW...
HEADLINING SCA CONDS EXPECTED TNGT ON THE UPPER BAY, NOT QUITE
WITHIN 12 HRS. CONDS SHUD DMSH DURING SUN TO SMALL CRAFT EVERYWHERE.
&&
.AVIATION...GENLY MVFR CONDS LOCALLY IFR THIS MRNG UNTIL GOOD
DYNAMICS ASSCD WITH FNT AND REMNANTS EASE EWD THRU THE AREA, WITH
CONDS IMPVG MIDDAY/ERY AFTN. GENLY VFR CONDS AFTER THAT, WITH LOCAL
MVFR CONDS IN A FEW SHOWERS SERN TAF SITES THIS AFTN, AND VFR THRU
TNGT.
&&
.HYDROLOGY...AS NOTED ABOVE, THE WATCH LIKELY WILL NOT HAVE BEEN
WARRANTED OVER THE SRN AND ERN PORTIONS OF ITS AREA BUT MAY STILL
VERIFY N AND W. A LOT OF RAIN HAS FALLEN OVER THE DE RIVER VALLEY
FROM EXTREME NRN NJ NORTHWARD, AND THIS WILL MOVE DOWN RIVER AND MAY
CAUSE PROBLEMS AROUND OR AFTER DAYBREAK SUN. SUBSEQUENT SHIFTS CAN
LOOK AT THIS AND ISSUE ANY APPROPRIATE WARNINGS. THANKS TO MARFC FOR
THE COORDINATION.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL NOON.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>019 UNTIL NOON.
GALE WARNING FOR NJZ014-024>026.
MD...FLOOD WATCH FOR MDZ008 UNTIL NOON.
DE...FLOOD WATCH FOR DEZ001 UNTIL NOON.
GALE WARNING FOR DEZ004.
MARINE...GALE WARNING FOR ANZ450>455.
SMALL CRAFT ADVISORY FOR ANZ431.
&&
SHORT TERM...NYY9255
LONG TERM...OHARA
AVIATION.../
MARINE.../
HYDROLOGY...NYY9255
CORRECTED TO ADD MARINE AND AVIATION SECTIONS.SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1142 PM EDT FRI SEP 17 2004 DEZ001>003-MDZ008-012-015-019-020-PAZ067-180645- CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE- NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD- 1142 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS MOVING IN... AT 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE AREA WAS MOVING SLOWLY TO THE EAST WHILE INDIVIDUAL SHOWERS WERE MOVING NORTHEAST AT 25 MPH. THE STORMS...WHICH ARE ASSOCIATED WITH TROPICAL DEPRESSION IVAN...WILL BE IN THE AREA THE NEXT FEW HOURS. SOME OF THESE THUNDERSTORMS COULD PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE SOME OF THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH. STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1201 AM EDT SAT SEP 18 2004 MDZ008-012-015-019-020-180420- CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD- 1201 AM EDT SAT SEP 18 2004 THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE MARYLAND COUNTIES OF CECIL...CAROLINE...KENT...QUEEN ANNES AND TALBOT. WEATHER SERVICE RADAR SHOWED A LINE OF STORMS MOVING ACROSS CHESAPEAKE BAY. BRIEF HEAVY RAINS AND GUSTY WINDS ARE STILL POSSIBLE IN THE HEAVIER STORMS. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SAT SEP 18 2004 DEZ001-NJZ016>019-PAZ060-061-067>071-181000- BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ- 436 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH 600 PM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EDT SAT SEP 18 2004 DEZ001-NJZ016>019-PAZ060-061-067>071-181000- BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-SALEM NJ- 436 AM EDT SAT SEP 18 2004 AN AREA OF THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH THAT WAS LOCATED SOUTH OF READING TO NEAR WILMINGTON WILL LIFT NORTHEAST INTO THE LEHIGH VALLEY AND THROUGH THE PHILADEPHIA METRO AREA THROUGH 600 AM. SOME DOWNED TREES AND POWER LINES CANNOT BE RULED OUT. NEITHER CAN DANGEROUS CLOUD TO GROUND LIGHTNING. MPD CORRECTED FOR TIME IN TEXT.
The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 09:37 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426508.